Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 338, NWS Atlanta, GA

September 22, 20174 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 22, 2017, 6:57 PM EDT for 4 counties in Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 6:57 PM EDT (22:57 UTC)
Expired
Sep 22, 2017, 7:30 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Crawford County, GA, Macon County, GA, Peach County, GA, Taylor County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 7:08 PM EDTTSTM WND DMG3 Sw Friendship, GATREE DOWN ON WALTON RD NEAR UNION CHURCH RD IN SOUTHEASTERN CRAWFORD COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS52 KFFC 222257
SVRFFC
GAC079-193-225-269-222330-
/O.NEW.KFFC.SV.W.0338.170922T2257Z-170922T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
657 PM EDT FRI SEP 22 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Macon County in west central Georgia...
  Central Peach County in central Georgia...
  Southern Crawford County in central Georgia...
  Eastern Taylor County in west central Georgia...

* Until 730 PM EDT

* At 656 PM EDT, severe thunderstorms were located along a line
  extending from near Sandy Point to near Hicks, moving southwest at
  15 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fort Valley, Roberta, Byron, Marshallville, Reynolds, Saint Louis,
  Nakomis, Jack Brown Estates, Rupert, Garden Valley, Hicks,
  Potterville, Lee Pope, Horns and Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3243 8431 3272 8406 3272 8378 3271 8376
      3230 8390
TIME...MOT...LOC 2256Z 065DEG 14KT 3269 8389 3249 8404 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:42 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 22, 3:42 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
342 PM EDT Fri Sep 22 2017

.SHORT TERM /Tonight through Saturday Night/...

Widely scattered thunderstorms have quickly developed across east-
central Georgia, especially between Augusta and Macon, where nickel-
sized hail was reported earlier this aftn around Augusta. Overall
severe threat is low but "downdraft" CAPE in the 800-1100 J/KG range
certainly high enough to support very localized microbursts in
strongest cells. Downed trees and powerlines occurred in southern
Pulaski county yesterday with similar environment.

Focus for convection, aside from high CAPE environment, is a weak
upper level circulation /depicted by latest WV satl imagery/ getting
better organized across south Georgia. This feature will continue to
drag moisture and weak upr lvl "impulses" from NE to SW across the
area through tomorrow (Saturday). Hit or miss mainly afternoon &
evening storms can be expected into the weekend but most areas will
remain dry.

Little change in temperatures expected in the short term, with above
normal conditions continuing into the weekend.

DJN.83

&&

.LONG TERM /Sunday through Friday/...

Slight differences in late week frontal timing and expanse of
attendant moisture field. Not impressive at the moment and meager
instability but if anything slightly adjusted back a few pops.
Forecast largely on track with little change otherwise. Previous
discussion follows...

Baker

PREV DISCUSSION... /Issued 335 AM EDT Fri Sep 22 2017/

LONG TERM /Saturday Night through Thursday/...

Extended forecast period continues to appear mainly dry and warm as
the region remains under a large but not particularly strong upper-
level ridge through the majority of the period. Despite a persistent
weakness in the upper ridge over the region, a generally stable
airmass should keep any diurnal convective development in check.
Chances for precipitation start creeping back into the forecast by
the end of next week as the upper ridge breaks down and a fairly
sharp upper trough and associated surface low/cold front approach the
forecast area.

20

&&

.AVIATION...
18Z Update...
Cu field developing in earnest now, specifically between KATL and
KCSG. Similar to yesterday, sufficient instability combined with
upr level impulses traversing ENE flow aloft will be enough to
support widely sct convection in the next couple hours through at
least 02-04z. VFR conditions should prevail outside of any
SHRA/TSRA. Patchy ground fog overnight could briefly reduce vsbys
to 3-5sm btwn 10-12z.

//ATL Confidence...18Z Update...
Medium on convective development this afternoon.
High on all other elements.

DJN.83

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  86  65  85 /  20  10   5  10
Atlanta         70  85  68  85 /  20  10   5  10
Blairsville     56  82  59  81 /  20  20   5  10
Cartersville    67  86  64  85 /  20  10  10  10
Columbus        70  88  68  88 /  20  20  10  10
Gainesville     68  84  66  83 /  20  10   5  10
Macon           65  87  65  87 /  20  10   5  10
Rome            66  87  64  87 /  20  20  10  10
Peachtree City  66  85  65  85 /  20  10  10  10
Vidalia         70  87  68  87 /  20  20   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJN.83
LONG TERM....20/Baker
AVIATION...DJN.83
Hazardous weather outlook, Sep 22, 11:49 AM EDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Fri Sep 22 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon and
evening. The primary hazard will be lightning, along with some gusty
winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There is a chance of thunderstorms Saturday and Thursday, mainly
during the afternoon and evening. The primary hazards will be
lightning, along with brief heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 22, 5:49 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT FRI SEP 22 2017

GAZ108-109-222215-
Wilcox GA-Dodge GA-
549 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILCOX AND
SOUTHWESTERN DODGE COUNTIES UNTIL 615 PM EDT...

At 548 PM EDT...a strong thunderstorm was near Pope City, or 9 miles
northwest of Abbeville. Another strong storm was located near Five
Points in southern Dodge County. Both storms were moving southwest
at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Abbeville, Rochelle, Pineview, Rhine, Pitts, Union, Five Points,
Cedar Creek and Pope City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3191 8353 3208 8360 3212 8349 3212 8344
      3213 8344 3212 8342 3213 8341 3213 8340
      3206 8335 3213 8319 3210 8311 3195 8324
      3203 8335
TIME...MOT...LOC 2148Z 061DEG 7KT 3207 8345

HAIL...0.75IN
WIND...50MPH
Local storm report, Sep 22, 6:16 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             THOMASTON               32.89N  84.33W
09/22/2017  E1.00 INCH       UPSON              GA   PUBLIC

            PUBLIC REPORTS OF MARBLE- TO QUARTER-SIZED HAIL IN
            THOMASTON

&&

EVENT NUMBER FFC1701302

THIEM
Special weather statement, Sep 22, 6:20 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
620 PM EDT FRI SEP 22 2017

GAZ108>110-222245-
Telfair GA-Wilcox GA-Dodge GA-
620 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...
SOUTHEASTERN WILCOX AND SOUTHWESTERN DODGE COUNTIES UNTIL 645 PM
EDT...

At 620 PM EDT...a line of strong thunderstorms was along a line
extending from near Antioch Church to near Workmore...and moving
south at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Abbeville, Milan, Rhine, Jacksonville, Temperance, Browning, China
Hill, Horse Creek Wma, Antioch Church and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3179 8304 3180 8308 3181 8309
      3181 8314 3182 8314 3182 8315 3185 8318
      3184 8321 3185 8342 3205 8335 3203 8291
      3178 8286 3178 8289 3179 8290 3178 8292
      3179 8298 3178 8299
TIME...MOT...LOC 2220Z 356DEG 9KT 3194 8331 3191 8303

WIND...40MPH
Local storm report, Sep 22, 6:29 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
629 PM EDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             JEFFERSON HILLS         32.79N  83.67W
09/22/2017  E0.50 INCH       BIBB               GA   PUBLIC

            PUBLIC REPORTS OF 1/4 TO 1/2 INCH SIZED HAIL SOUTH OF
            MACON

&&

EVENT NUMBER FFC1701303

THIEM
Special weather statement, Sep 22, 6:32 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
632 PM EDT FRI SEP 22 2017

GAZ052-053-066-067-222300-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
632 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...NORTHERN
TROUP...SOUTHEASTERN HEARD AND NORTHWESTERN MERIWETHER COUNTIES UNTIL
700 PM EDT...

At 631 PM EDT...a line of strong thunderstorms was along a line
extending from near Corinth to Rocky Mount...and moving west at 15
mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lagrange, Greenville, Hogansville, Grantville, Luthersville, Lone
Oak, Gay, Corinth, Rocky Mount, Saint Marks, Mountville, Louise,
Odessadale, Stovall, Harrisonville, Hillcrest, Big Springs, Durand,
Wares Crossroads and Glenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3336 8493 3311 8453 3288 8480 3313 8524
      3317 8524
TIME...MOT...LOC 2231Z 081DEG 11KT 3327 8489 3315 8471

HAIL...0.75IN
WIND...50MPH
Special weather statement, Sep 22, 6:39 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
639 PM EDT FRI SEP 22 2017

GAZ079-222315-
Talbot GA-
639 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALBOT COUNTY UNTIL
715 PM EDT...

At 638 PM EDT...a strong thunderstorm was over Pleasant Hill, or 9
miles north of Talbotton. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Manchester, Woodland, Pleasant Hill, Flint Hill, Olive
Branch and Po Biddy Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3272 8468 3277 8469 3285 8463 3285 8457
      3288 8451 3287 8448 3286 8449 3285 8447
      3282 8444 3284 8443 3284 8442 3281 8440
      3261 8450 3271 8470
TIME...MOT...LOC 2238Z 015DEG 2KT 3281 8451

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:11 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Pulaski34 min
Sep 21, 9:12 PM EDTSpecial Weather StatementFFCDeKalb33 min
Sep 22, 2:34 PM EDTSpecial Weather StatementFFCLaurens26 min
Sep 22, 2:42 PM EDTSpecial Weather StatementFFCJohnson33 min
Sep 22, 3:08 PM EDTSpecial Weather StatementFFCJefferson37 min
Sep 22, 3:16 PM EDTSpecial Weather StatementFFCBleckley29 min
Sep 22, 3:17 PM EDTSpecial Weather StatementFFCJohnson43 min
Sep 22, 3:28 PM EDTSpecial Weather StatementFFCEmanuel47 min
Sep 22, 3:48 PM EDTSpecial Weather StatementFFCBleckley42 min
Sep 22, 4:50 PM EDTSpecial Weather StatementFFCPulaski25 min
Sep 22, 4:51 PM EDTSpecial Weather StatementFFCPulaski24 min
Sep 22, 4:55 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen35 min
Sep 22, 4:59 PM EDTSpecial Weather StatementFFCJones, Monroe31 min
Sep 22, 5:29 PM EDTSpecial Weather StatementFFCLamar, Monroe31 min
Sep 22, 5:43 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson47 min
Sep 22, 5:48 PM EDTSpecial Weather StatementFFCBibb27 min
Sep 22, 5:49 PM EDTSpecial Weather StatementFFCWilcox26 min
Sep 22, 6:01 PM EDTSevere Thunderstorm WarningFFCBibb, Twiggs29 min
Sep 22, 6:14 PM EDTSevere Thunderstorm WarningFFCTalbot, Upson31 min
Sep 22, 6:20 PM EDTSpecial Weather StatementFFCTelfair25 min
Sep 22, 6:28 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Peach, Twiggs32 min
Sep 22, 6:32 PM EDTSpecial Weather StatementFFCMeriwether, Troup28 min
Sep 22, 6:39 PM EDTSpecial Weather StatementFFCTalbot36 min
Sep 22, 7:34 PM EDTSevere Thunderstorm WarningFFCMacon, Taylor26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.